ISSN : 2146-3123
E-ISSN : 2146-3131

Codeine-Induced Syndrome of Inappropriate Antidiuretic Hormone: Case Report
Samet Karahan 1, Hatice Karagöz 1, Abdulsamet Erden 1, Deniz Avcı 1, Kübra Esmeray 1
1Department of Internal Medicine, Kayseri Training and Research Hospital, Kayseri, Turkey
DOI : 10.5152/balkanmedj.2013.9424
Pages : 107-109

Abstract

Background: The syndrome of inappropriate antidiuretic hormone was first described in 1957 by Schwartz, and is characterised by hyponatraemia, inappropriately increased urine osmolality and urine sodium, and decreased serum osmolality in a euvolemic patient without edema. A patient with the syndrome of inappropriate antidiuretic hormone should have normal cardiac, renal, adrenal, hepatic, and thyroid functions and should not take any diuretics.

Case Report: We present a case of the syndrome of inappropriate antidiuretic hormone caused by codeine and associated with reduced urine volume, increased urine sodium, and decreased serum sodium concentration.

Conclusion: The syndrome of inappropriate antidiuretic hormone is a disease that can lead to morbidity and even mortality. Clinicians should measure serum electrolytes intermittently in order to avoid missing the diagnosis of the syndrome of inappropriate antidiuretic hormone in patients using opioid. (Balkan Med J 2014;31:107-109).

Keywords : Arginine vasopressin, codeine phospate, GABA agents, hyponatraemia, inappropriate ADH syndrome
Viewed : 1595
Downloaded : 648